Attention A T users. To access the menus on this page please perform the following steps. 1. Please switch auto forms mode to off. 2. Hit enter to expand a main menu option (Health, Benefits, etc). 3. To enter and activate the submenu links, hit the down arrow. You will now be able to tab or arrow up or down through the submenu options to access/activate the submenu links.

HIV/AIDS

Quick Links

Veterans Crisis Line Badge
My healthevet badge

HIV Body shape changes

for Veterans and the Public

Body shape changes

People who are taking HIV medicines and living longer sometimes experience visible changes in body shape and appearance. This condition is called lipodystrophy (pronounced "li-po-dis-tro-fee"). "Lipo" means fat, "dystrophy" means abnormal growth or change. So, lipodystrophy means abnormal changes in fat. These changes can be caused by HIV itself or by certain HIV medications.

These changes were much more common with older HIV medications. Current HIV medicines are much less likely to cause body changes and many people experience no body changes at all.

Possible changes in body appearance:
  • increased fat in the belly
  • increased fat in neck, shoulders, breasts, or face
  • fatty bumps on the body
  • loss of fat in the face, legs, or arms